Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Cleveland, OH

April 8, 2013Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 8, 2013, 10:45 PM EDT for Cuyahoga County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2013, 10:45 PM EDT (02:45 UTC)
Expired
Apr 8, 2013, 11:30 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 19 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 10:45 PM EDTHAIL 1Olmsted Falls, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS51 KCLE 090245
SVRCLE
OHC035-090330-
/O.NEW.KCLE.SV.W.0003.130409T0245Z-130409T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1045 PM EDT MON APR 8 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 1130 PM EDT

* AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS   
  STORM WAS LOCATED 9 MILES SOUTHWEST OF WESTLAKE...AND MOVING EAST  
  AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEVELAND...
  LAKEWOOD...
  PARMA...
  NORTH ROYALTON...
  CLEVELAND HEIGHTS...
  EUCLID...
  SOLON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4157 8148 4157 8139 4143 8137 4142 8139
      4135 8139 4135 8159 4128 8156 4127 8160
      4127 8188 4135 8188 4136 8197 4151 8197
      4148 8188 4150 8171 4163 8150
TIME...MOT...LOC 0245Z 264DEG 54KT 4136 8192

$$

MULLEN
3 follow-up statements
027 
WWUS51 KCLE 090301
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1101 PM EDT MON APR 8 2013

OHC035-090330-
/O.CON.KCLE.SV.W.0003.000000T0000Z-130409T0330Z/
CUYAHOGA OH-
1101 PM EDT MON APR 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CUYAHOGA COUNTY...

AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR PARMA...MOVING EAST AT 65 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
GLENWILLOW...ORANGE...WOODMERE...LYNDHURST...SOLON...BENTLEYVILLE...
CHAGRIN FALLS AND MORELAND HILLS.

LAT...LON 4157 8148 4157 8139 4143 8137 4142 8139
      4135 8139 4135 8159 4128 8156 4127 8160
      4127 8188 4135 8188 4136 8197 4151 8197
      4148 8188 4150 8171 4163 8150
TIME...MOT...LOC 0301Z 264DEG 55KT 4138 8159

$$

WILLARD
534 
WWUS51 KCLE 090317
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1117 PM EDT MON APR 8 2013

OHC035-090330-
/O.CON.KCLE.SV.W.0003.000000T0000Z-130409T0330Z/
CUYAHOGA OH-
1117 PM EDT MON APR 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CUYAHOGA COUNTY...

AT 1110 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR 
SOLON...MOVING EAST AT 60 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....

LAT...LON 4157 8148 4157 8139 4143 8137 4142 8139
      4135 8139 4135 8159 4128 8156 4127 8160
      4127 8188 4135 8188 4136 8197 4151 8197
      4148 8188 4150 8171 4163 8150
TIME...MOT...LOC 0317Z 264DEG 51KT 4141 8132

$$

WILLARD
190 
WWUS51 KCLE 090338
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1138 PM EDT MON APR 8 2013

OHC035-090349-
/O.EXP.KCLE.SV.W.0003.000000T0000Z-130409T0330Z/
CUYAHOGA OH-
1138 PM EDT MON APR 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR CUYAHOGA COUNTY EXPIRED AT
1130 PM EDT...

LAT...LON 4157 8148 4157 8139 4143 8137 4142 8139
      4135 8139 4135 8159 4128 8156 4127 8160
      4127 8188 4135 8188 4136 8197 4151 8197
      4148 8188 4150 8171 4163 8150
TIME...MOT...LOC 0317Z 264DEG 51KT 4141 8132

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 9:37 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 8, 9:37 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
937 PM EDT MON APR 8 2013

.SYNOPSIS...
LOW PRESSURE OVER SOUTHERN MICHIGAN WILL MOVE EAST OVERNIGHT
TOWARD NORTHERN NEW YORK AND ALLOW A WARM FRONT TO LIFT NORTH OF
THE REGION BRIEFLY. A WEAK COLD FRONT WILL MOVE INTO THE AREA
AFTER MIDNIGHT AND STALL OVER CENTRAL OHIO. THE FRONT WILL LIFT
NORTH AS A WARM FRONT ON TUESDAY AND STALL OVER NORTHERN OHIO INTO
THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
BOUNDARY AS OF 930 PM NOW SITTING FROM APPROX SANDUSKY TO VAN
WERT AND SLOWLY PRESSING SOUTHEAST. ISOLATED TO SCATTERED SHOWERS
HAVE DEVELOPED ALONG IT...WITH SOME THUNDERSTORMS. ALTHOUGH ONE
STORM PRODUCED SOME HAIL IN HANCOCK COUNTY...EXPECTING THE LITTLE
THUNDERSTORM THREAT THERE IS TO DIMINISH FURTHER THE CLOSER TO
MIDNIGHT WE GET. HAVE A CHANCE OF SHOWERS FOR THE SOUTHERN HALF OF
THE AREA OVERNIGHT. TEMPS ARE TRICKY...WITH BOUNDARY PUSHING
ACROSS...40S A GOOD BET WHERE THIS FRONT PASSES. MAY HANG ON TO
50S ACROSS THE FAR SOUTH.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE REGION
THIS PERIOD AND PRODUCE LARGE TEMPERATURES GRADIENTS ACROSS THE
REGION AT TIMES.

THE STALLED FRONT WILL LIFT NORTH AS A WARM FRONT TUESDAY
AFTERNOON. THERE IS SOME INDICATION ON THE 09Z SREF RUN THAT THE
TORNADO INGREDIENTS PARAMETER IS SHOWING FAVORABLE CONDITIONS FOR
TORNADO FORMATION IN THE MID AFTERNOON ON TUESDAY. SPC HAS NOT
OUTLOOKED THE REGION FOR SVR WX. WE WILL NEED TO MONITOR THIS
POTENTIAL.

THE FRONT WILL BECOME NEARLY STATIONARY ACROSS NORTHERN OHIO UNTIL
THURSDAY NIGHT WITH COOLER CONDITIONS NEAR LAKE ERIE ON THE NORTH
SIDE OF THE BOUNDARY. A LARGE TEMPERATURE GRADIENT WILL EXIST FROM
THE SOUTH SHORE OF THE LAKE TO KNOX COUNTY. THE HIGHEST CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE NORTH UNTIL THURSDAY
NIGHT WHEN HIGH POPS WILL PREVAIL OVER THE REGION AS A SURFACE
WAVE TRACKS ALONG THE BOUNDARY THROUGH THE REGION.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
TOUGH FORECAST TODAY AS THE LONG TERM MODELS HAVE DIFFERENCES BY THE
END OF THE PERIOD.  WILL HAVE TO DEAL WITH THE DEPARTING LOW
PRESSURE SYSTEM ON FRIDAY.  850 MB TEMPS DIP BELOW ZERO BY 12Z
FRIDAY AND THERE COULD BE MIXED RAIN AND SNOW SHOWERS. NO
ACCUMULATION IS EXPECTED AS THE PRECIP SHOULD BE LIGHT.  COULD SEE
SOME LAKE ENHANCED PRECIP ON FRIDAY NIGHT AND SATURDAY EAST OF
KCLE.  THAT ACTIVITY SHOULD END BY LATE IN THE DAY.  THIS IS WHEN
THE BIG MODEL DIFFERENCES BEGIN TO CROP UP.  THE LATEST ECMWF BRINGS
HIGH PRESSURE OVER THE REGION FOR SUNDAY WHILE THE GFS BRINGS A
SYSTEM IN FROM THE WEST.  THE ECMWF SEEMS TO BE THE MODEL OF CHOICE
AND WILL FOLLOW IT TODAY KEEPING SUNDAY AND MOST OF MONDAY DRY.
TEMPS WILL BE BELOW NORMAL FRIDAY AND SATURDAY WITH READINGS
REBOUNDING TO ABOVE NORMAL FOR MONDAY.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION TONIGHT. AS OF
2345Z IT WAS LOCATED FROM NEAR DETROIT TO NEAR FINDLAY. A FEW
SHOWERS WILL BE POSSIBLE ALONG AND AHEAD OF THIS BOUNDARY AS IT
MOVES ACROSS THE REGION THROUGH THE EVENING. WE HAVE MENTIONED
SOME THUNDER ACROSS THE SOUTHERN HALF OF THE AREA WHERE THE BETTER
INSTABILITY IS LOCATED. OTHER THAN SOME LOCALIZED AREAS OF MVFR
WITH THE SHOWERS/THUNDER ALL LOCATIONS WILL BE VFR.

WINDS WILL REMAIN GUSTY THROUGH 01Z OR 02Z BUT MOST LOCATIONS WILL
DECOUPLE AS THE FRONT PASSES. WINDS WILL SWING AROUND TO THE NORTH
THEN EAST NEAR THE LAKE. ACROSS THE SOUTHERN COUNTY WARNING AREA
WINDS WILL LIKELY GO LIGHT AND VARIABLE THEN INCREASE FROM THE
SOUTH AND SOUTHWEST BY LATE MORNING ON TUESDAY.

IN THE WAKE OF THE FRONT IT APPEARS THAT SOME MVFR CONDITIONS WILL
DEVELOP AND THEN PERSIST UNTIL NEAR OR SHORTLY AFTER SUNRISE.
AREAS OF FOG COULD DROP VISIBILITIES TO BELOW 3 MILES. CONDITIONS
WILL IMPROVE SLIGHTLY TUESDAY AFTERNOON, THERE IS A CHANCE OF
SHOWERS BY AFTERNOON BUT CHANCES ARE TOO LOW TO MENTION IN THE TAF
AT THIS TIME.

.OUTLOOK...NON-VFR DEVELOPING THURSDAY AND CONTINUING INTO FRIDAY.

&&

.MARINE...
WILL ISSUE SMALL CRAFT ADVISORY SHORTLY FOR THE REMAINDER OF THIS
AFTERNOON AND EVENING FOR SOUTH WINDS OF 15 TO 25 KNOTS WITH GUSTS
AND WILL TURN NW AND DIMINISH A LITTLE BEFORE MIDNIGHT WITH THE
PASSAGE OF A COLD FRONT THEN BECOME LIGHT AND VARIABLE TOWARDS
MORNING. THE FRONT WILL THEN WAVER BACK AND FORTH ACROSS THE LAKE
THRU THU NIGHT AS WAVES OF LOW PRESSURE MOVE ALONG THE FRONT. WED
NIGHT INTO THU WHEN THE FRONT SHOULD BE SOUTH OF THE LAKE THE NE
FLOW HAS A CHANCE TO INCREASE TO 15 TO 25 KNOTS FOR A WHILE.

A STRONGER LOW WILL MOVE THROUGH THE LAKE LATE THU NIGHT THEN WINDS
WILL SHIFT TO THE NW FOR FRI INTO SAT AND COULD APPROACH SCA LEVELS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR LEZ146>149.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ142>145.

&&

SYNOPSIS...LAPLANTE
NEAR TERM...LAPLANTE/OUDEMAN
SHORT TERM...LAPLANTE
LONG TERM...KUBINA
AVIATION...MULLEN
MARINE...ADAMS/BC
Hazardous weather outlook, Apr 8, 6:03 AM EDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
603 AM EDT MON APR 8 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-091015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
603 AM EDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE AREA. ITS POSSIBLE THAT A FEW OF THESE COULD BECOME
SEVERE WITH ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
WEDNESDAY...MAINLY WEST OF CLEVELAND...AS THUNDERSTORMS DEVELOP
ALONG AND NEAR A WARM FRONT DRAPED ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 8, 9:06 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
906 PM EDT MON APR 8 2013

OHZ017-090130-
HANCOCK-
906 PM EDT MON APR 8 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHERN HANCOCK COUNTY UNTIL 930 PM
EDT...

AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF ADA...OR 23 MILES SOUTHWEST
OF FINDLAY...MOVING EAST AT 50 MPH.

SMALL HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.
WINDS MAY GUST AS WELL TO NEAR 45 MPH.

THE TOWNS OF MOUNT CORY...JENERA AND MOUNT BLANCHARD ARE IN THE PATH
OF THIS STORM.

OUDEMAN
Local storm report, Apr 8, 9:27 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
927 PM EDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             3 S MOUNT CORY          40.89N 83.82W
04/08/2013  E1.00 INCH       HANCOCK            OH   LAW ENFORCEMENT

0916 PM     HAIL             MOUNT CORY              40.93N 83.82W
04/08/2013  E0.88 INCH       HANCOCK            OH   TRAINED SPOTTER

&&

OUDEMAN
Local storm report, Apr 8, 10:30 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1030 PM EDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             MILAN                   41.29N 82.60W
04/08/2013  E1.00 INCH       ERIE               OH   LAW ENFORCEMENT

&&

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:05 PM EDTSevere Thunderstorm WarningCLEErie, Huron25 min
Apr 8, 10:25 PM EDTSevere Thunderstorm WarningCLELorain35 min
Apr 8, 10:36 PM EDTSmall Craft AdvisoryCLE4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.